In absolutely devastating news, the first study demonstrating that retinal damage associated with Elmiron® use can progress after stopping the medication was released by Rachel Shah MD in the Journal of Investigative Ophthalmology & Visual Science.(1) It supports evidence presented by Rachel Huckfledt MD earlier this year which found significant progression of eye damage after drug cessation in one patient.(2)
Retrospective chart reviews from Emory Eye Center, Casey Eye Institute, and Kellogg Eye Center identified patients with a diagnosis of PPS maculopathy who had stopped using Elmiron. A total of 12 women (ages 37-74) were included in the study. Expert image reviewers assessed retinal imaging characteristics across consecutive follow-up visits to assess structural changes over time. Change in visual acuity as well as subjective visual complaints were also evaluated over the course of follow-up. Patients had a baseline visit at a median of 2.5 months (range, 0 – 480 months) after drug cessation, and were subsequently followed for a median of 12.6 months (range, 7 – 65 months). The median cumulative exposure was 1.81 kg.
No eyes exhibited a demonstrable improvement in retinal structure or function while off PPS. Ten subjects (83%) reported worsening of visual symptoms at the final visit. Visual acuity declined by greater than 1 line in two eyes of two subjects (8%). All eyes demonstrated evolution in the pattern of fundus autofluorescence (FAF) abnormalities, and a majority of eyes demonstrated subtle expansion of the area of involved retina noted on FAF imaging. Seven (29%) eyes had macular RPE atrophy at the baseline visit, and atrophy enlarged in all seven eyes (100%). Two eyes (8%) of one subject developed new onset macular RPE atrophy while off PPS.
In a disturbing conclusion, the researchers stated that “PPS maculopathy continues to evolve even after drug cessation. Areas of RPE atrophy continue to grow, coalesce, and encroach on the foveal center. This may pose a long-term threat to central vision, even remote from the time of medication use. Affected patients should be counseled appropriately, and screening programs should be instituted to promote early detection.”
Less than a month ago, a substantial warning of the risk of retinal damage was added to the label of Elmiron in the USA.(3) The majority of patients who have contacted the IC Network report that they have transitioned off or are currently transitioning off of Elmiron because they have been diagnosed with eye damage or are worried about their future eye health. Multiple federal lawsuits have now been filed on behalf of IC patients who have retinal damage.(4)
We ask our readers to share this news with their clinicians. It is vital that urologists and urogynecologists be informed of the now serious risk of eye disease in patients who are using Elmiron®. At a minimum, patients should be encouraged to have annual eye examinations to determine if any retinal changes are occurring. And, as recommended in almost every study, the medication should be discontinued if eye damage is occurring.
Please help us spread the word. This is critical information.
- Shah R, et al. Pentosan Polysulfate Maculopathy: Disease Course after Drug Cessation. ARVO Annual Meeting Abstract | June 2020
- Huckfeldt R, et al. Progressive Maculopathy After Discontinuation of Pentosan Polysulfate Sodium. Surg Lasers Imaging Retina
. 2019 Oct 1;50(10):656-659.
- Osborne J. Elmiron® label in USA Now Includes New Warning. Interstitial Cystitis Network Blog. June 17, 2020
- Osborne J. Q&A With Stacy Hauer Jd on Elmiron Eye Disease Lawsuits. Interstitial Cystitis Network Blog. June 13, 2020